Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 209, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2002, 3:22 PM CDT for Pipestone County, Minnesota. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 3:22 PM CDT (20:22 UTC)
- Expired
- Jul 28, 2002, 3:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 65 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:26 PM CDT | Hail 0.75 | Holland, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
159 WUUS53 KFSD 282022 SVRFSD MNC117-282045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 322 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA * UNTIL 345 PM CDT * AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF PIPESTONE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WOODSTOCK...RUTHTON AROUND 335 PM CDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4419 9639 4388 9638 4386 9607 4420 9610
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:27 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 28, 1:27 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 127 PM CDT SUN JUL 28 2002 ...MAIN FORECAST CHALLENGES DEAL WITH FIRST PERIOD SEVERE WEATHER... SYNOPSIS...MORNING SUBJECTIVE UPPER AIR ANALYSIS INDICATED NEXT WEATHER MAKER WAS MOVING THROUGH THE CNTRL ROCKIES. AT H3 60-70 KNT JET WAS DIVING DOWN THE BACK SIDE OF THE POSITIVLY TILTED TROUGH. MAIN SHORT WAVE/THERMAL TROUGH AT H5 WAS LOCATED OVR ERN WY AT 12Z. AT H85 WEAK HIGH WAS INDICATED OVER N CNTRL SD WITH TROUGH EXTENDING FROM NORTHERN MN SW INTO WESTERN NEB. LOW LEVEL DRY SLOT WAS NOTED PUSHING THROUGH CNTRL NEB WITH LESS THAN 5 DEGREE H85 DP AT KLBF. FORECAST...WEAK SFC LOW OVER EXTREME SE SD WILL SLOWLY MOVE TO THE EAST TONIGHT. THIS WILL DRAG A TROUGH/DRYLINE THROUGH THE CNTRL AND ERN CWA THROUGH THE EVENING. LATEST MODEL GUIDANCE INDICATES THAT ATMOSPHERE ALONG AND EAST OF THIS LOW WILL BECOME EXTREMELY UNSTABLE WITH MLCAPE OF 3000 J/KG. AS UPPER THROUGH MOVES INTO THE CNTRL PLAINS...MID/UPPER LEVEL WINDS ARE EXPECTED TO INCREASE THIS EVENING LEADING TO 40-50 KNT 0 TO 6 KM SHEAR. THUS ATMOSPHERE WILL SUPPORT SUSTAINED ORGANIZED SVR CONVECTION THROUGH THE EVENING HOURS. WITH GOOD LINEAR FORCING AND A WEAK CAPPING INVERSION...WOULD EXPECT A GOOD LINE OF STORMS TO GET GOING BY 3-4 PM. WITH -12 DEGREES AT H5 AND THE DEGREE OF INSTABILITY...WOULD EXPECT HAIL TO BE THE MAIN THREAT. MID LEVEL WINDS OF 40-50KNTS WILL ALSO BE EASILY MIXED TO THE SFC TO HAVE A DECENT DMG WND POTENTIAL. TORNADO POTENTIAL SEEMS VERY LOW AT THIS POINT DUE TO THE VEERED LOW LEVEL FLOW OVER MOST OF THE CWA. ONLY CHC WOULD BE IN SW MN AND EXTREME NORTHERN IA WHERE SFC WINDS WILL CONTINUED TO BE BACKED AHEAD OF SFC LOW. SPC MODERATE RISK LOOKS GOOD. STORMS CLEAR OUT OF CWA BY MIDNIGHT WITH CLEARING COMING INTO THE WESTERN ZONES. NEXT CHC FOR TRW WILL COME TO THE NORTH ON TUESDAY NIGHT. ZONAL FLOW ACROSS THE NORTHERN US WILL MAKE SHORT WAVE HARD TO TIME...BUT MODELS AGREE ON WEAK SFC LO AND BOUNDARY MOVING INTO THE NORTHERN CWA LATE TUESDAY. WILL CONTINUE TRW CHC FOR THE NORTH TUESDAY NIGHT WITH FRONT IN THE AREA AND LLJ DEVELOPING. STRONGER SHORT WAVE COMES THROUGH ON WEDNESDAY WHICH LOOKS TO BRING THE FRONT THROUGH THE WHOLE CWA WEDNESDAY NIGHT. GUIDANCE TEMPS LOOK IN THE BALL PARK AND WILL NOT MAKE MANY CHANGES. GRIDS/OZF WILL BE OUT EARLY WITH IMPENDING SEVERE WEATHER. .FSD...NONE BOUSTEAD
In the hours before
Special weather statement, Jul 28, 11:00 AM CDT, 4 hours 22 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT SUN JUL 28 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... LOW PRESSURE OVER SOUTHEAST SOUTH DAKOTA WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO THE EVENING OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THE ATMOSPHERE WILL BE MOST UNSTABLE OVER EXTREME SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA..AND SOUTHWEST MINNESOTA LATE AFTERNOON AND EVENING. THIS AREA WILL HAVE THE GREATEST RISK OF SEVERE WEATHER...WITH LARGE HAIL THE MAIN THREAT. HOWEVER...DAMAGING WINDS AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS NORTHWEST IOWA AND PORTIONS OF SOUTHWEST MINNESOTA LATE AFTERNOON AND EVENING. THE SEVERE WEATHER THREAT SHOULD END ACROSS THE AREA AROUND MIDNIGHT. SDZ038>040-050-052>061-063>065-068-290500- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE- AURORA-DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON- BON HOMME- INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL... 1100 AM CDT SUN JUL 28 2002 * FORECAST THROUGH MIDNIGHT: WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON...AND THEN END BY EARLY EVENING. THESE STORMS MAY PRODUCE LARGE HAIL. * SIGNIFICANT WEATHER: LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 4 PM. SDZ062-066-067-069>071-MNZ071-072-080-089-097-098-IAZ001-012-020- 031-NEZ013-014-290500- LINCOLN-LYON-PIPESTONE-MURRAY-MINNEHAHA-ROCK-NOBLES-TURNER-LINCOLN- LYON-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-DIXON-DAKOTA-WOODBURY- INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE... WORTHINGTON...ROCK RAPIDS...YANKTON...VERMILLION...ELK POINT... SIOUX CENTER...LE MARS...SIOUX CITY... 1100 AM CDT SUN JUL 28 2002 * FORECAST THROUGH MIDNIGHT: NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON...AND CONTINUE INTO THE EARLY EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 4 PM. MNZ081-090-IAZ002-003-013-014-021-022-032-290500- COTTONWOOD-JACKSON-OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- INCLUDING THE CITIES OF...SPIRIT LAKE...SPENCER...STORM LAKE... 1100 AM CDT SUN JUL 28 2002 * FORECAST THROUGH MIDNIGHT: NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON...AND CONTINUE INTO THE LATE EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAIN. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 4 PM.
Local storm report, Jul 28, 12:45 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM 9 SSE HURON SD .75 INCH HAIL
07/28/02 BEADLE REPORTED BY STORM
SPOTTER.Local storm report, Jul 28, 3:09 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM IROQUOIS SD .75 INCH HAIL
07/28/02 KINGSBURY REPORTED BY STORM
SPOTTER.
0140 PM 4 S LAKE PRESTON SD 4.5 INCH HAIL
07/28/02 KINGSBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
WINDOWS BROKEN IN HOMES
AND CARS.
0201 PM 2 N OLDHAM SD 1.75 INCH HAIL
07/28/02 KINGSBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0215 PM SINAI SD TORNADO
07/28/02 BROOKINGS REPORTED BY EMERGENCY
MANAGEMENT. STRUCTURE
DAMAGE NEAR SINAI.
0250 PM 5 NW WARD SD 60 MPH TSTM GUST
07/28/02 MOODY REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 31 min |
| Jul 28, 2:52 PM CDT | Tornado Warning | FSD | Lincoln | 23 min |
| Jul 28, 2:54 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 36 min |
| Jul 28, 3:14 PM CDT | Severe Thunderstorm Warning | FSD | Murray | 46 min |
| Jul 28, 3:16 PM CDT | Tornado Warning | FSD | Lincoln, Lyon, Murray | 34 min |
| Jul 28, 3:45 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 45 min |
| Jul 28, 3:51 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray | 39 min |
| Jul 28, 4:08 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 52 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.